Preventing opioid overdoses with naloxone

As prescription opioid overdoses rise in the U.S., the Prime/MRx Special Investigations Unit (SIU) shares how to identify if someone has overdosed and how you can help save a life

May 20, 2024

What is naloxone? How having this drug and knowing how to use it can help save a life.Between 2017 and 2021, the number of opioid overdose deaths increased from 47,600 to 80,411, according to the National Institute on Drug Abuse — an almost 70% increase in four years.

Prime Therapeutics/Magellan Rx Management (Prime/MRx) is committed to confronting the opioid crisis. Opioids are a class of drugs that derive from or are similar to substances found in opium poppy plants and are generally prescribed for pain relief. They include medications such as morphine, oxycodone, hydrocodone and fentanyl.

Our experts addressed the opioid crisis in a recent Beyond the Script livestream episode, sharing how tools such as prior authorization can be a last line of defense to stop potentially dangerous medications like opioids from falling into the wrong hands.

There are ways that you can help prevent an opioid overdose, and our new educational report shares how to recognize if someone has overdosed on opioids and what you can do to help.

One of the best ways to prevent opioid overdose is by using a type of injectable or nasal-spray medication called naloxone (brand name Narcan®), which — when administered — may quickly reverse an opioid overdose. In nearly 40% of overdose deaths, someone else was present, according to the Centers for Disease Control and Prevention (CDC).

Last year, the U.S. Food and Drug Administration (FDA) approved naloxone nasal sprays for over-the-counter (OTC) use, making the medication available for purchase at pharmacies throughout the country. Naloxone is also sometimes available from community distribution and harm-reduction groups, and some health plans offer coverage for prescription naloxone. According to the CDC, however, the overall dispensing rate for naloxone remains low.

Having access to naloxone has been linked to between 27% and 46% fewer overdose deaths, according to the National Institute on Drug Abuse. If you suspect someone has overdosed but you aren’t sure, administering naloxone won’t do any harm — and, in fact, it may help save their life. Learn more about the symptoms of an opioid overdose and how to administer naloxone at cdc.gov/stopoverdose/naloxone.

Related news

Perspectives

June 14, 2024

High-Cost Therapy Profile: June 2024

Detailed information about Imetelstat Intravenous (IV)

Perspectives

June 14, 2024

July 2024 decisions expected from the FDA

Your monthly synopsis of new drugs expected to hit the market

Perspectives

May 30, 2024

Drug Approvals Monthly Update: May 2024

This monthly update of United States (U.S.) Food and Drug Administration (FDA) approvals…